Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 52, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Mar 28, 2020, 9:58 PM CDT for 5 counties in Tennessee. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2020, 9:58 PM CDT (02:58 UTC)
- Expired
- Mar 28, 2020, 10:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Dickson County, TN, Houston County, TN, Humphreys County, TN, Montgomery County, TN, Stewart County, TN
The radar
The Ft Campbell radar (KHPX), 52 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 10:34 PM CDT | TSTM WND GST 63 | Clarksville, TN | MEASURED 63 MPH WIND GUST AT THE CKV ASOS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 6:34 PM CDT | Tornado Watch | SPC | 7 hr |
| Mar 28, 9:34 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 3.0 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 251 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1430 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted.
185
WUUS54 KOHX 290258
SVROHX
TNC043-083-085-125-161-290345-
/O.NEW.KOHX.SV.W.0052.200329T0258Z-200329T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
958 PM CDT Sat Mar 28 2020
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Northwestern Dickson County in Middle Tennessee...
Montgomery County in Middle Tennessee...
Southeastern Stewart County in Middle Tennessee...
Houston County in Middle Tennessee...
Northern Humphreys County in Middle Tennessee...
* Until 1045 PM CDT.
* At 958 PM CDT, severe thunderstorms were located along a line
extending from Springville to near Camden, moving northeast at 70
mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Clarksville, Erin, Tennessee Ridge, Vanleer, Cumberland City,
Slayden, Houston County Airport, Indian Mound, Palmyra, Cunningham
and Woodlawn.
This includes Interstate 24 between mile markers 1 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 200 AM CDT for Middle
Tennessee. A Tornado Watch also remains in effect until 400 AM CDT
for Middle Tennessee.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3664 8723 3627 8731 3604 8799 3612 8792
3617 8792 3636 8798 3664 8744
TIME...MOT...LOC 0258Z 233DEG 62KT 3628 8802 3600 8811
HAIL...0.75IN
WIND...70MPH
$$
Shamburger2 follow-up statements
484
WWUS54 KOHX 290316
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
1016 PM CDT Sat Mar 28 2020
TNC043-083-085-125-161-290345-
/O.CON.KOHX.SV.W.0052.000000T0000Z-200329T0345Z/
Dickson TN-Montgomery TN-Stewart TN-Houston TN-Humphreys TN-
1016 PM CDT Sat Mar 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHWESTERN DICKSON...MONTGOMERY...SOUTHEASTERN STEWART...
HOUSTON AND NORTHERN HUMPHREYS COUNTIES...
At 1016 PM CDT, severe thunderstorms were located along a line
extending from Cumberland City to Waverly, moving northeast at 70
mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Clarksville, Erin, Tennessee Ridge, Vanleer, Cumberland City,
Slayden, Indian Mound, Palmyra, Cunningham and Woodlawn.
This includes Interstate 24 between mile markers 1 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 200 AM CDT for Middle
Tennessee. A Tornado Watch also remains in effect until 400 AM CDT
for Middle Tennessee.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3664 8723 3627 8731 3604 8799 3612 8792
3617 8792 3640 8790 3664 8744
TIME...MOT...LOC 0316Z 233DEG 62KT 3643 8774 3619 8777
HAIL...0.75IN
WIND...70MPH
$$
Shamburger646
WWUS54 KOHX 290328
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
1028 PM CDT Sat Mar 28 2020
TNC043-083-085-125-161-290345-
/O.CON.KOHX.SV.W.0052.000000T0000Z-200329T0345Z/
Dickson TN-Montgomery TN-Stewart TN-Houston TN-Humphreys TN-
1028 PM CDT Sat Mar 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHWESTERN DICKSON...MONTGOMERY...SOUTHEASTERN STEWART...
HOUSTON AND NORTHERN HUMPHREYS COUNTIES...
At 1027 PM CDT, severe thunderstorms were located along a line
extending from near Fort Campbell North to Erin, moving northeast at
70 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Clarksville, Erin, Tennessee Ridge, Vanleer, Cumberland City,
Slayden, Palmyra, Cunningham and Woodlawn.
This includes Interstate 24 between mile markers 1 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 200 AM CDT for Middle
Tennessee. A Tornado Watch also remains in effect until 400 AM CDT
for Middle Tennessee.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3664 8723 3627 8731 3604 8799 3612 8792
3617 8792 3624 8791 3652 8766 3664 8744
TIME...MOT...LOC 0327Z 231DEG 63KT 3658 8751 3630 8756
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...70MPH
$$
ShamburgerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 8:03 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Mar 28, 8:03 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion National Weather Service Nashville TN 803 PM CDT Sat Mar 28 2020 .UPDATE... FOR MESOSCALE DISCUSSION... && .MESOSCALE DISCUSSION... Latest laps data showing the most impressive helicity slug running from the MO bootheel ne into srn IL. Helcities of 300+ are prevelant across that area. Further southeast, values drop to around 200 M2/S2 with this area reaching down into the tor watch area across nw middle TN. So far, no reports from the storm that moved across Stewart co. However, it did move across rural areas and the liklihood of some larger hail cannot be dismissed. Did see some brief mid level rot and the semblance of some low level rotation as per the reflect comma. Otw, no reports yet. Latest Hrrr data shows that the main band of convection across wesrtern TN will hold togethere as it moves east. This activity is still expected to reach the TN river around 10 pm...and the I-65 corridor around midnight. But again, the higher 850 mb wind energy and helicity values do not translate eastward in conjunction with the forcing. In otherwords, phasing could be a little better. && .PREV DISCUSSION.../ISSUED / I'm going to start with the most important part of this AFD: we are expecting severe weather tonight in the form of damaging straight line winds, hail and tornadoes. Because of this, let me re-emphasize the following: 1. This is going to be a nighttime event. Please make sure you have multiple ways to get warnings that may be issued for you. This does NOT mean having downloaded multiple apps on your phone. Your phone, turned on and up, is one way. A second would be a properly programmed NOAA weather radio -- something that will wake you up in the event you go under a warning while you are asleep. 2. Have a safety plan for your family in place now. Practice it. If you need help putting one of these together, visit ready.gov. They have great information on what you need to do PRIOR to going under a warning. This includes having plan to get to shelter in a timely manner. If you live in a mobile home, this could include being in that shelter during the watch, not just if you go under a warning. 3. Please treat Severe Thunderstorm Warnings with the same priority you would a Tornado Warning. Winds blowing in a straight line versus those spinning around in a circle at 70 mph or more can do the same kind of damage. Just take shelter. I'll climb down off my soapbox now. Yes, severe storms will be possible tonight. Here are the highlights from my update earlier, as things have not changed in the last couple of hours: The strong cap, being seen in current LAPS soundings, looks like it will be in place throughout the afternoon and early evening hours. This is what we're going to have to watch closely as we get into the 6 pm timeframe. If that cap starts to break, then we could see some discrete development. However, the current thinking is that the cap will hold tight until we can get the 850-700mb jet structure closer to the mid-state, which will probably be the 7-9 pm time frame. This should erode the cap and allow convection to begin developing across West TN/North MS, with storms then moving into Middle TN shortly after that. Helicities do pick up right around that time (which will help organization). If we can elude the discrete development in the early evening hours and only have to deal with the activity closest to the front, then we should be dealing with a QLCS/broken line type event. Of note, no matter what soundings we look at, even though I said they pick up, helicities are not off the charts. Some of our bigger tornado outbreaks have 0-3km helicities of 400-600 m2/m2, where this evening is in the neighborhood of about 300, based on latest guidance. This could help us in the tornado department and is really why we're focusing on this event being more of a straight- line wind event, but tornadoes are NOT out of the question, by any means. In addition, because of this more-likely scenario I've drawn out here, the large hail threat should be less as well, due to storm mode. Quarters are more likely versus anything much bigger. For more on timing, including graphics, visit our website weather.gov/ohx. On that note, storms should be pulling off the Cumberland Plateau prior to sunrise and it looks like we'll return to the dry conditions we've been experiencing the last few days. Our next system is progged for Tuesday and models continue to keep the surface low moving west to east over northern Alabama, which keeps us out of the warm sector and any severe threat south of Middle TN. Following Tuesday's rain, we should have a couple more days of dry conditions then another system on Friday. Models aren't in great agreement regarding this system's evolution, so more to come on that. For now, please remain weather aware as the sun sets. && .AVIATION... 00Z TAF DISCUSSION. Cold front expected to push through overnight with the boundary exiting the Plateau area between 09z and 12z. Thunderstorm development is expected along and in advance of this feature. Gusty winds will be strongest near CKV with weaker magnitudes the further east you go. Otw, all precip will exit the area by 12Z with partial clearing beginning in the afternoon. && .PRELIMINARY POINT TEMPS/POPS... Nashville 60 71 49 68 50 / 80 10 0 0 70 Clarksville 56 70 47 68 48 / 80 10 0 0 70 Crossville 58 70 47 63 46 / 80 30 0 0 60 Columbia 58 71 49 69 50 / 80 10 0 0 80 Lawrenceburg 59 71 49 69 51 / 80 10 0 0 80 Waverly 56 69 48 69 49 / 80 10 0 0 80 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......21 AVIATION........21
Hazardous weather outlook, Mar 28, 5:12 AM CDT, 16 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 512 AM CDT Sat Mar 28 2020 TNZ005>011-023>034-056>066-075-077>080-093>095-291015- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 512 AM CDT Sat Mar 28 2020 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight Several rivers will remain above action stage through today. Strong to severe thunderstorms may develop after 4 PM today, though the greatest chance for severe weather will be from 8 PM tonight through early Sunday morning. All modes of severe weather are possible, including damaging wind gusts, large hail, and a few tornadoes. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few strong to severe storms may linger into the early morning hours on Sunday. Damaging wind gusts, large hail, and a tornado will remain possible. Several rivers will remain above action stage into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed tonight into early Sunday morning. Schaper
In the hours before
Special weather statement, Mar 28, 6:56 PM CDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Nashville TN
656 PM CDT Sat Mar 28 2020
TNZ005-023-290045-
Stewart TN-Houston TN-
656 PM CDT Sat Mar 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR STEWART AND NORTHWESTERN HOUSTON
COUNTIES UNTIL 745 PM CDT...
At 655 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Paris Landing State Park, moving northeast at 40 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Dover, Big Rock, Houston County Airport, Land Between The Lakes and
Indian Mound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near the Tennessee River, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
A Tornado Watch remains in effect until 200 AM CDT for Middle
Tennessee.
LAT...LON 3648 8805 3667 8788 3666 8785 3663 8785
3664 8764 3653 8762 3627 8795 3631 8796
3635 8798 3644 8806
TIME...MOT...LOC 2355Z 221DEG 34KT 3633 8805
ShamburgerSpecial weather statement, Mar 28, 8:44 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Nashville TN
844 PM CDT Sat Mar 28 2020
TNZ005-006-290215-
Stewart TN-Montgomery TN-
844 PM CDT Sat Mar 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONTGOMERY AND
CENTRAL STEWART COUNTIES UNTIL 915 PM CDT...
At 843 PM CDT, Doppler radar was tracking a strong thunderstorm
around 5 miles west of Dover, moving northeast at 60 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Dover and Big Rock.
A Tornado Watch remains in effect until 200 AM CDT for Middle
Tennessee.
LAT...LON 3651 8804 3655 8803 3663 8785 3664 8741
3640 8797 3650 8805
TIME...MOT...LOC 0143Z 237DEG 53KT 3650 8794
ShamburgerThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 7:06 PM CDT | Severe Thunderstorm Warning | OHX | Montgomery, Stewart | 39 min |
| Mar 28, 8:44 PM CDT | Special Weather Statement | OHX | Stewart | 31 min |
| Mar 28, 9:43 PM CDT | Severe Thunderstorm Warning | OHX | Montgomery, Stewart | 47 min |
| Mar 28, 10:03 PM CDT | Severe Thunderstorm Warning | OHX | Dickson, Hickman, Humphreys, Lewis, Perry | 57 min |
| Mar 28, 10:23 PM CDT | Tornado Warning | OHX | Dickson, Humphreys | 18 min |
| Mar 28, 10:37 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson, Montgomery, Robertson | 53 min |
| Mar 28, 10:43 PM CDT | Severe Thunderstorm Warning | OHX | Wayne | 47 min |
| Mar 28, 10:54 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Dickson, Robertson, Sumner | 36 min |
| Mar 28, 10:56 PM CDT | Severe Thunderstorm Warning | OHX | Hickman, Lewis, Maury | 38 min |
| Mar 28, 11:21 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence, Lewis, Maury, Wayne | 24 min |
| Mar 28, 11:29 PM CDT | Special Weather Statement | OHX | Macon, Sumner | 61 min |
| Mar 28, 11:39 PM CDT | Special Weather Statement | OHX | Williamson | 36 min |
| Mar 28, 11:43 PM CDT | Special Weather Statement | OHX | Maury | 32 min |
| Mar 28, 11:57 PM CDT | Areal Flood Advisory | OHX | Hickman, Lawrence, Lewis, Maury, Wayne | 3 hr |
| Mar 28, 11:57 PM CDT | Severe Thunderstorm Warning | OHX | Marshall, Maury, Rutherford, Williamson | 13 min |
| Mar 29, 12:12 AM CDT | Special Weather Statement | OHX | Lawrence | 48 min |
| Mar 29, 12:21 AM CDT | Severe Thunderstorm Warning | OHX | Lawrence, Wayne | 24 min |
| Mar 29, 12:39 AM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence, Lewis, Marshall, Maury | 36 min |
| Mar 29, 12:48 AM CDT | Special Weather Statement | OHX | Jackson, Smith | 27 min |
| Mar 29, 12:52 AM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence | 38 min |
| Mar 29, 12:55 AM CDT | Flash Flood Warning | OHX | Lawrence, Wayne | 3 hr |
| Mar 29, 1:10 AM CDT | Special Weather Statement | OHX | Clay, Pickett | 50 min |
| Mar 29, 1:12 AM CDT | Special Weather Statement | OHX | Marshall | 48 min |
| Mar 29, 1:20 AM CDT | Special Weather Statement | OHX | Bedford, Marshall | 25 min |
| Mar 29, 1:32 AM CDT | Severe Thunderstorm Warning | OHX | Bedford, Cannon, Coffee, Marshall, Rutherford, Warren | 43 min |
| Mar 29, 1:51 AM CDT | Areal Flood Advisory | OHX | Giles, Marshall, Maury | 3 hr |
| Mar 29, 2:03 AM CDT | Severe Thunderstorm Warning | OHX | Coffee, DeKalb, Grundy, Putnam, Van Buren, Warren and 1 more | 42 min |
| Mar 29, 2:29 AM CDT | Tornado Warning | OHX | Cumberland, Putnam, White | 16 min |
| Mar 29, 2:34 AM CDT | Severe Thunderstorm Warning | OHX | Cumberland, Fentress, Overton, Putnam | 41 min |
| Mar 29, 3:10 AM CDT | Severe Thunderstorm Warning | OHX | Coffee, Grundy, Warren | 35 min |
| Mar 29, 4:01 AM CDT | Special Weather Statement | OHX | Cumberland | 14 min |
| Mar 29, 4:03 AM CDT | Severe Thunderstorm Warning | OHX | Cumberland | 13 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.